MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 60 LONG; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 60 LONG; STAPLE, IMPLANTABLE
Catalog Number LONG60A
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 08/17/2025.D4: batch #c9ew5y.Additional information was requested, and the following was obtained: did the device deliver any staples? unknown.Did the device cut? unknown.Was there any difficulty opening the device jaws? unknown.Is the current patient status known? no.Was there any patient consequence or change in the post-operative care of the patient as a result of the event? no.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.During the visual analysis, the following was observed: the video shows tissue being handling by surgical instruments and the tissue can be seen with a staple line with slight bleeding on the distal end of the tissue.At the 0:36 mark a device with a blue reload is introduced.At the 0:38 mark the device is placed on the tissue, tissue is noted to be pulled way back into the crotch of the device, the jaws are closed at the 1:26 mark.At the 1:38 mark the device was fired, however, tissue moving distally can be observed.This movement may prevent the staples from striking their assigned anvil during the firing sequence.At the 1:48 mark, the device is removed from tissue and damage on the tissue could be observed.Also, the tissue appears to be not properly stapled with bleeding on this area.Device firing was done crossing the staple line early in the sequence.At the 2:21 mark, a device with a blue reload is introduced.At the 2:31 mark the device is placed on the tissue.At the 2:50 mark, the device is removed from the tissue and the staple line appears to be as expected.After that, clips were placed on bleeding areas.Based on the video the event described is confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the instrument was not returned our evaluation is limited.We value the opportunity to fully analyze the instrument upon its return.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number c9ew5y, and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure, it was observed that the stapler fired but did not close the tissue.There was no patient consequence nor surgical delay reported.No additional information provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 09/15/2025 d4: batch #247d84 investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the long60a device was returned with the jaws and closure trigger in the closed position.Also, the knife was noted partially advanced, the red manual knife reverse button was activated and the knife returned to the home position as expected.The condition of the knife advaned should be noted that when using the reverse button ensure that the knife is fully back on its home position, if the knife remains advanced the device jaws would not open.Five ecr60b reloads (b, c, d, e & f) present.All reloads were received fully fired.However, the reload f was noted a slightly damage on the deck.The damage to the reload is consistent with the device being clamped over a hard object.To mitigate the potential for staples getting into the reload and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and reload jaw in sterile solution and then wipe the anvil and reload jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.The device was tested for functionality in the articulated position with a test reload and achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the staples met the staple release criteria.The event described could not be confirmed as the device performed without any difficulties noted and all reload were received fully fired.Although it could not be determined the cause of the reported incident, proper usage of the endo linear cutters - echelon is important to ensure functionality.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 247d84, and no non-conformances were identified.

Brand Name
ECHELON FLEX 60 LONG
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 00969
3035526892
MDR Report Key22834409
Report Number3005075853-2025-06595
Device Sequence Number11903269
Product Code GDW
UDI-Device Identifier10705036002444
UDI-Public(01)10705036002444(10)C9EW5Y(17)270831
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K081146
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberLONG60A
Device Lot NumberC9EW5Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2025
Supplement Date Received by Manufacturer09/08/2025
Initial Report FDA Received Date08/18/2025
Supplement Report FDA Received Date09/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown